Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 251, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 14, 2016, 10:36 PM CDT for 4 counties in South Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2016, 10:36 PM CDT (03:36 UTC)
- Expired
- Aug 14, 2016, 11:15 PM CDT
- In force
- 39 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Buffalo County, SD, Hand County, SD, Hyde County, SD, Spink County, SD
The radar
The Aberdeen radar (KABR), 123 km from the middle of the area, began a volume at 03:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 14, 6:15 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.6 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -193 J/kg
- Mixed-layer LCL
- 2017 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
792
WUUS53 KABR 150336
SVRABR
SDC017-059-069-115-150415-
/O.NEW.KABR.SV.W.0251.160815T0336Z-160815T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1036 PM CDT SUN AUG 14 2016
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN SPINK COUNTY IN NORTHEASTERN SOUTH DAKOTA...
NORTHERN BUFFALO COUNTY IN CENTRAL SOUTH DAKOTA...
SOUTHEASTERN HYDE COUNTY IN CENTRAL SOUTH DAKOTA...
HAND COUNTY IN CENTRAL SOUTH DAKOTA...
* UNTIL 1115 PM CDT
* AT 1035 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR ORIENT TO NEAR MILLER TO LEES CORNER...MOVING
EAST AT 55 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* SEVERE THUNDERSTORMS WILL BE NEAR...
MILLER AND ST. LAWRENCE AROUND 1040 PM CDT.
VAYLAND AROUND 1050 PM CDT.
SPOTTSWOOD AROUND 1105 PM CDT.
HITCHCOCK AROUND 1110 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4409 9950 4444 9943 4456 9915 4486 9917
4485 9818 4463 9816 4463 9871 4420 9870
4420 9892 4406 9893
TIME...MOT...LOC 0335Z 265DEG 50KT 4495 9905 4455 9904 4408 9929
HAIL...0.88IN
WIND...60MPH
$$
WISEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 6:41 PM CDT, 3 hours 55 minutes earlier.
Area forecast discussion, Aug 14, 6:41 PM CDT, 3 hours 55 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 641 PM CDT SUN AUG 14 2016 .UPDATE... Issued at 633 PM CDT SUN AUG 14 2016 A Severe Thunderstorm Watch has been issued. With a developing moderate jet across central SD, some severe storms have already formed this evening. Large hail and strong winds will be the main threats. Current forecast pops cover the storm potential well. && .SHORT TERM...(This Evening through Tuesday Night) Issued at 303 PM CDT SUN AUG 14 2016 A surface high pressure is shifting east of the region this afternoon with return flow developing west river. While surface moisture within the return flow is unimpressive, moisture is increasing at 850 mb. The moisture, along with a weak upper level shortwave currently over Montana, will contribute to convection near the Black Hills this afternoon. As the shortwave progresses eastward tonight, showers and thunderstorms should move across this CWA. Some thunderstorms in south central SD later this evening could become strong with small hail and gusty winds possible. Based on a slow storm motion, locally heavy rainfall will also be possible. Instability diminishes east of the Missouri River with strong storms unlikely. The threat for strong to severe storms on Monday is a little more unclear. A shortwave will be located over the Northern Plains with surface low over central SD. Warm, moist air looks possible ahead of a low pressure system with MU-CAPE values around 2K J/KG. Depending on which model used, 0-6 KM bulk shear values should average between 25 to 35 knots. This setup should be efficient enough for iso/sct severe storms. However moisture return is questionable, as the the position of the surface low. The surface low and upper level shortwave will progress east of the region on Tuesday with conditions drying out. .LONG TERM...(Wednesday through Sunday) Issued at 303 PM CDT SUN AUG 14 2016 The medium range forecast models are coming into better agreement regarding the upcoming pattern change that will occur on Thursday night. Very warm/hot temps with dewpoints in the 60s will occur on Wednesday and Thursday. Thunderstorm chances will increase on Thursday and Thursday night as a strong trough of low pressure brings a potent cold front to the region. The best chances for storms appear to be Thursday evening. After the front moves through, temps will see a considerable cooldown with highs only the low to mid 70s by Saturday and Sunday. Chances of thunderstorms will decrease fairly quickly as the front moves through Friday morning, leaving a cooler and mostly dry weekend. && .AVIATION...(For the 00Z TAFS through 00Z Monday Evening) Issued at 633 PM CDT SUN AUG 14 2016 VFR conditions are expected through the period except in the vicinity of thunderstorms. An area of storms has developed across western SD and is moving into central SD this evening. Some of these storms may be severe and could impact KMBG or KPIR by 2z. The storms will continue to move east overnight and through the early morning hours, though severe potential is expected to diminish in the east. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && UPDATE...Wise SHORT TERM...SD LONG TERM...Scarlett AVIATION...Wise
Hazardous weather outlook, Aug 14, 4:31 AM CDT, 18 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 431 AM CDT SUN AUG 14 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-150945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 431 AM CDT SUN AUG 14 2016 /331 AM MDT SUN AUG 14 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS WESTERN SD AND MOVE EAST DURING THE OVERNIGHT HOURS. A FEW STRONG STORMS ARE POSSIBLE, BUT STORMS SHOULD WEAKEN AS THEY MOVE EAST. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A LOW PRESSURE SYSTEM DEVELOPING OVER THE REGION MONDAY COULD BE THE FOCUS FOR THUNDERSTORMS ACROSS EASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA DURING THE AFTERNOON AND EVENING HOURS. SOME STORMS COULD BE STRONG TO SEVERE. ADDITIONAL THUNDERSTORM CHANCES ARE POSSIBLE THURSDAY NIGHT AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SERR
In the hours before
Special weather statement, Aug 14, 8:58 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 858 PM CDT SUN AUG 14 2016 SDZ033-048-150245- LYMAN SD-STANLEY SD- 858 PM CDT SUN AUG 14 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STANLEY AND NORTHWESTERN LYMAN COUNTIES UNTIL 945 PM CDT/845 PM MDT/... AT 858 PM CDT/758 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTH OF FORT PIERRE...MOVING EAST AT 10 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN STANLEY AND NORTHWESTERN LYMAN COUNTIES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT/MIDNIGHT MDT/ FOR CENTRAL SOUTH DAKOTA. LAT...LON 4419 10058 4433 10048 4428 10010 4417 10021 TIME...MOT...LOC 0158Z 284DEG 9KT 4424 10032 WISE
Special weather statement, Aug 14, 9:16 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
916 PM CDT SUN AUG 14 2016
SDZ016-017-033>036-150300-
SULLY SD-FAULK SD-HYDE SD-HUGHES SD-STANLEY SD-POTTER SD-
916 PM CDT SUN AUG 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR SULLY...CENTRAL STANLEY...
NORTHEASTERN HUGHES...SOUTHWESTERN FAULK...SOUTHEASTERN POTTER AND
NORTHERN HYDE COUNTIES UNTIL 1000 PM CDT...
AT 915 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ONIDA...MOVING EAST AT 35 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GETTYSBURG...ONIDA...BLUNT...HARROLD...AGAR...LEBANON...
OKOBOJO POINT REC AREA...SPRING CREEK REC AREA...GORMAN...HOLABIRD...
GREY GOOSE...COTTONWOOD LAKE NEAR AGAR...COW CREEK REC AREA...
STONE LAKE...SULLY LAKE AND CANNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
NORTH CENTRAL AND CENTRAL SOUTH DAKOTA.
LAT...LON 4457 10064 4484 10020 4516 10010 4501 9938
4466 9938 4433 9983
TIME...MOT...LOC 0215Z 291DEG 30KT 4476 9999
LUECKLocal storm report, Aug 14, 9:19 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
919 PM CDT SUN AUG 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND GST 9 NW OKOBOJO CREEK REC 44.71N 100.57W
08/14/2016 E60 MPH SULLY SD PUBLIC
.
&&
KGLocal storm report, Aug 14, 9:23 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
923 PM CDT SUN AUG 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM TSTM WND GST MURDO 43.89N 100.71W
08/14/2016 M62 MPH JONES SD MESONET
.
&&
KGLocal storm report, Aug 14, 9:25 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
925 PM CDT SUN AUG 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM TSTM WND GST AGAR 44.84N 100.07W
08/14/2016 E60 MPH SULLY SD PUBLIC
.
&&
KGSpecial weather statement, Aug 14, 10:10 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1010 PM CDT SUN AUG 14 2016
SDZ016>018-034>037-150415-
SULLY SD-SPINK SD-FAULK SD-HAND SD-HYDE SD-HUGHES SD-POTTER SD-
1010 PM CDT SUN AUG 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SPINK...SOUTHEASTERN
SULLY...NORTHEASTERN HUGHES...SOUTHERN FAULK...SOUTHEASTERN POTTER...
HYDE AND HAND COUNTIES UNTIL 1115 PM CDT...
AT 1010 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES WEST OF POLO...OR 19 MILES NORTH OF HIGHMORE...MOVING EAST AT
35 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MILLER...HIGHMORE...ST. LAWRENCE...HARROLD...ZELL...ORIENT...
REE HEIGHTS...BURDETTE...ROCKHAM...VAYLAND...HOLABIRD...MIRANDA...
POLO AND COTTONWOOD LAKE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
NORTH CENTRAL AND CENTRAL SOUTH DAKOTA.
LAT...LON 4441 9977 4506 9958 4495 9864 4467 9864
4464 9865 4463 9871 4446 9870
TIME...MOT...LOC 0310Z 285DEG 28KT 4479 9934
LUECKThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 7:35 PM CDT | Special Weather Statement | ABR | Dewey | 40 min |
| Aug 14, 7:51 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Sully | 39 min |
| Aug 14, 8:17 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Hughes, Potter, Stanley, Sully | 58 min |
| Aug 14, 8:18 PM CDT | Special Weather Statement | ABR | Jones | 42 min |
| Aug 14, 8:58 PM CDT | Special Weather Statement | ABR | Hughes | 47 min |
| Aug 14, 8:58 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley, Sully | 21 min |
| Aug 14, 9:09 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Lyman, Stanley | 51 min |
| Aug 14, 9:16 PM CDT | Special Weather Statement | ABR | Hughes, Potter, Sully | 44 min |
| Aug 14, 9:20 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman | 55 min |
| Aug 14, 9:26 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde, Sully | 49 min |
| Aug 14, 9:44 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hughes, Hyde, Lyman, Stanley | 61 min |
| Aug 14, 10:10 PM CDT | Special Weather Statement | ABR | Hand, Hyde | 65 min |
| Aug 14, 10:16 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hughes, Lyman | 59 min |
| Aug 14, 10:37 PM CDT | Special Weather Statement | ABR | Jones | 53 min |
| Aug 14, 11:03 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Lyman | 42 min |
| Aug 14, 11:42 PM CDT | Severe Thunderstorm Warning | ABR | Jones | 78 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.